OR WAIT 15 SECS
Lisette Hilton is president of Words Come Alive, based in Boca Raton, Florida.
National report - Dermatologists and other trained medical professionals should oversee use of topical numbing creams, and should use only low concentrations for only short periods of time to ensure the safety of patients, say experts in the field and officials from the Food and Drug Administration (FDA).
But some dermatologists worry that recent FDA scrutiny of these creams may lead to regulation that will limit doctors' ability to provide painless treatments for some cosmetic conditions.
Both women reportedly suffered seizures, fell into comas, and then died from the toxic effects of the anesthetic drugs.
In both cases, the skin-deadening creams were compounded in pharmacies and contained high amounts of lidocaine and tetracaine.
The deaths were not the only red flags. The FDA also has received reports of serious and life-threatening side effects, such as irregular heartbeat, seizures and coma, as well as slowed or halted breathing following the use of these numbing products.
Topical anesthetics should be used under the direction of a dermatologist, the specialist best trained in their use, says William P. Coleman III, M.D., editor in chief, Dermatologic Surgery, and clinical professor of dermatology and adjunct professor of surgery (plastic surgery) at Tulane University Health Sciences Center, New Orleans.
"Systemic absorption is a real danger, as demonstrated by the recent reports of deaths in women using these compounds for laser hair removal," he says. "Compounded topical anesthetics are potentially more unpredictable since they have not been studied by the FDA, even though, clinically, they seem to work well in the hands of experienced dermatologists.
"Recent FDA interest in this area may lead to new rules on the use of these compounds, which are a valuable part of clinical practice," he says. "This could negatively impact dermatologists' abilities to deliver painless treatments."
Another issue: In one of the cases in which death occurred, the laser hair removal was performed in a spa, rather than in a doctor's office. The numbing cream was used improperly, says Bruce Katz, M.D., dermatologist and clinical professor at Mount Sinai School of Medicine, New York City.
"The woman went to a spa and was given a 10 percent lidocaine cream; (she) was told to go home, and on the day of the laser hair removal put it on her legs for about 30 minutes," Dr. Katz says. "The woman put it on with plastic wrap (she was also told to do that) and she left it on for about an hour, putting it all over her legs. She suffered lidocaine toxicity as a result, had a seizure and died.
"This was an improper use of the numbing cream. Laser hair removal is not so painful that it requires that high a potency of the active ingredient," he says.
The FDA says that use of numbing creams should come under the domain of trained medical professionals in doctors' offices to avoid misuse of the products.
Dermatologists would be hard-pressed to make patients' in-office cosmetic procedures as comfortable without the use of topical numbing creams, Dr. Katz says.